www.uhasselt.be
DSpace

Document Server@UHasselt >
Research >
Research publications >

Please use this identifier to cite or link to this item: http://hdl.handle.net/1942/10658

Title: Repetitions and permutations of columns in the semijoin algebra
Authors: LEINDERS, Dirk
VAN DEN BUSSCHE, Jan
Issue Date: 2009
Publisher: EDP Sciences
Citation: RAIRO-THEORETICAL INFORMATICS AND APPLICATIONS, 43(2). p. 179-187
Abstract: Codd defined the relational algebra [E.F. Codd, Communications of the ACM 13 (1970) 377–387; E.F. Codd, Relational completeness of data base sublanguages, in Data Base Systems, R. Rustin, Ed., Prentice-Hall (1972) 65–98] as the algebra with operations projection, join, restriction, union and difference. His projection operator can drop, permute and repeat columns of a relation. This permuting and repeating of columns does not really add expressive power to the relational algebra. Indeed, using the join operation, one can rewrite any relational algebra expression into an equivalent expression where no projection operator permutes or repeats columns. The fragment of the relational algebra known as the semijoin algebra, however, lacks a full join operation. Nevertheless, we show that any semijoin algebra expression can still be simulated in a natural way by a set of expressions where no projection operator permutes or repeats columns.
Notes: Hasselt University and Transnational University of Limburg Agoralaan, gebouw D, 3590 Diepenbeek Belgium; dirk.leinders@uhasselt.be
URI: http://hdl.handle.net/1942/10658
DOI: 10.1051/ita:2008023
ISI #: 000264879300001
ISSN: 0988-3754
Category: A1
Type: Journal Contribution
Validation: ecoom, 2010
Appears in Collections: Research publications

Files in This Item:

There are no files associated with this item.

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.